Alabama, 2015

Damaging Wind in Alabama, November 18, 2015

November 18, 2015 · NWS BMX · 1 event in 1 county or zone

A solid line of thunderstorms moved into west Alabama during the early morning hours of Wednesday, November 18th. A bow echo formed on the convective line and produced wind damage across Pickens County, Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A solid line of thunderstorms moved into west Alabama during the early morning hours of Wednesday, November 18th. A bow echo formed on the convective line and produced wind damage across Pickens County, Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Nov 18, 4:22 AM CST, 33 minutes earlier.

Area forecast discussion, Nov 18, 4:22 AM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
422 AM CST WED NOV 18 2015

.DISCUSSION...

THIS WILL BE SOMEWHAT SHORT THIS MORNING DUE TO THE ONGOING
WEATHER. A TORNADO WATCH HAS BEEN ISSUED FOR A FEW SOUTHWEST
COUNTIES FOR A FEW HOURS THIS MORNING. CONDITIONS WERE MUCH
BETTER FOR SOME TORNADO DEVELOPMENT WEST AND SOUTH OF CENTRAL
ALABAMA...BUT THE AREA MOVING TO NEAR THE MISSISSIPPI STATE LINE
AT THIS WRITING HAS A HISTORY OF PRODUCING DAMAGE. WIND SHEAR IS
VERY HIGH BUT OVERALL INSTABILITY IS LACKING...BUT HIGHLY FORCED. THIS
AREA IS ALSO NEAR A TRIPLE POINT BETWEEN AN AREA OF SLIGHTLY
HIGHER DEW POINTS IN A PSEUDO-WARM SECTOR SOUTHWEST. THIS AREA
GETS PINCHED OFF AS IT MOVES EASTWARD TODAY...BUT THE MODEL TREND
OF HAVING A BIT MORE INSTABILITY AVAILABLE CONTINUES.
THEREFORE...WILL KEEP A LIMITED SEVERE WEATHER THREAT...INCLUDING
TORNADOES...FOR THE FAR SOUTHERN TIER OF COUNTIES INTO THIS
AFTERNOON. MOST ISOLATED STORMS WILL REMAIN IN SOUTH ALABAMA BUT
SPINUPS ALONG THE LINE WILL NEED TO BE MONITORED AS THE MESOSCALE
INSTABILITY INCREASES AFTER SUN UP.

WIND GUSTS HAVE BEEN OVER 40 MPH OVERNIGHT...ESPECIALLY NEAR AND
NORTH OF I-20 AND WEST OF I-65. A FEW TREES HAVE BEEN BLOWN DOWN
IN THIS GRADIENT WIND. WENT AHEAD AND EXPANDED AND EXTENDED THE
WIND ADVISORY. THE WIND THREAT WILL CONTINUE UNTIL THE HEAVIEST
RAIN/THUNDER LINE MOVES EAST OF YOUR AREA. WIND GUSTS TO 40-45
NORTH OF I-20...30-TO 35 MPH SOUTH.

1 TO 3 INCHES OF RAIN STILL IN CARDS FOR CENTRAL ALABAMA. WILL
CONTINUE THE MINDSET THAT A MAJORITY OF THE AREA CAN HANDLE THIS
RAIN AMOUNTS AND NOT GO WITH A WATCH. SOME MINOR FLOODING STILL
POSSIBLE IN FLOOD PRONE ZONES AND DUE TO TREE AND LEAF DEBRIS.

AT THIS TIME...WILL KEEP THE TREND GOING INTO
EXTENDED PACKAGE ADVERTISING DRY. THE MEDIUM RANGE MODEL GUIDANCE
CONTINUES ADVERTISING A ZONAL MID TO UPPER LEVEL FLOW UNTIL THE
WEEKEND. THIS WILL KEEP TEMPERATURES VERY CLOSE TO NORMAL...
GENERALLY HIGHS IN THE 60S AND LOWS IN THE 40S. THE NEXT MUCH
WEAKER MID TO UPPER TROUGH WILL PUSH ANOTHER COLD FRONT THROUGH
ON SATURDAY. THE MODELS DISAGREE WITH THE AVAILABLE LIFT AND
MOISTURE ASSOCIATED WITH THIS SYSTEM. WILL KEEP POPS OUT FOR NOW
BUT COLDER CONDITIONS ARE ANTICIPATED BY SUNDAY AND MONDAY
MORNING. FREEZING TEMPERATURES ARE POSSIBLE FOR SOME LOCATIONS IN
NORTH CENTRAL ALABAMA.

75

&&

.AVIATION...
06Z TAF DISCUSSION.

HAD TO ADJUST THE TIMING OF THE ARRIVAL OF MAIN BAND OF HEAVIER
RAIN AND THUNDERSTORMS ASSOCIATED WITH UPCOMING COLD FRONT PASSAGE
OVER THE NEXT 6-18 HOURS. SOME LOWER CLOUDS HAVE BEGUN TO
FORM...AND I STILL THINK THAT THERE WILL BE A GENERAL LOWERING
TREND OF CEILINGS RIGHT UP UNTIL THE POINT THAT THE RAIN ARRIVES.
I AM FAIRLY CONFIDENT THAT THE TIMING OF THE RAIN'S ARRIVAL IS
ACCURATE TO WITHIN AN HOUR OR TWO NOW...AS WE'VE GOT A PRETTY
CONSISTENT MOVEMENT WITH THE LINE OVER THE LAST 4-6 HOURS. I'M NOT
AS CONFIDENT WITH CEILINGS AND VISIBILITY ASSOCIATED WITH THE RAIN
WHEN IT DOES ARRIVE. BUT FROM UPSTREAM CONDITIONS...IT LOOKS LIKE
THE DOWNPOURS COULD TAKE VISIBILITIES DOWN BELOW 3 MILES. THE WIND
SHIFT ASSOCIATED WITH FRONTAL PASSAGE (FROM SOUTHEAST TO EVENTUALLY
NORTHWEST) WILL BE MORE GRADUAL THAN TYPICAL AS WELL.

/61/

&&

.FIRE WEATHER...

SOUTHERLY WINDS WILL BE GUSTY TODAY AHEAD OF AN APPROACHING COLD
FRONT...AND WEAKEN CONSIDERABLY BEHIND THE MAIN LINE. 1 TO 3
INCHES OF RAIN CAN BE EXPECTED AREAWIDE...SO NO FIRE WEATEHR
CONCERNS ARE ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  48  65  41  62 / 100  20  10   0   0
ANNISTON    69  50  67  43  63 / 100  40  10   0   0
BIRMINGHAM  68  48  68  44  64 / 100  20  10   0   0
TUSCALOOSA  66  45  68  44  66 / 100  10  10   0   0
CALERA      68  50  67  45  64 / 100  20  10   0   0
AUBURN      73  53  68  47  65 / 100  70  10   0   0
MONTGOMERY  72  54  70  45  68 / 100  30  10   0   0
TROY        72  54  69  46  68 / 100  60  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL NOON CST TODAY FOR AUTAUGA-BARBOUR-BLOUNT-
BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-CHILTON-CLAY-CLEBURNE-COOSA-
DALLAS-ELMORE-ETOWAH-LEE-LOWNDES-MACON-MONTGOMERY-PIKE-RANDOLPH-
RUSSELL-ST. CLAIR-TALLADEGA-TALLAPOOSA.

WIND ADVISORY UNTIL 9 AM CST THIS MORNING FOR BIBB-FAYETTE-
GREENE-HALE-JEFFERSON-LAMAR-MARENGO-MARION-PERRY-PICKENS-SHELBY-
SUMTER-TUSCALOOSA-WALKER-WINSTON.

&&
Hazardous weather outlook, Nov 17, 3:46 PM CST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 PM CST TUE NOV 17 2015

ALZ011>015-017>050-190100-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
346 PM CST TUE NOV 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THROUGH TONIGHT.

BREEZY CONDITIONS ARE EXPECTED LATE THIS AFTERNOON INTO EARLY
WEDNESDAY AHEAD OF AN APPROACHING STORM SYSTEM. SUSTAINED
SOUTHERLY WINDS HAVE THE POTENTIAL OF REACHING THE 15 TO 25 MPH
RANGE WITH GUSTS INTO THE 30 TO 35 MPH RANGE. THESE WINDS WILL BE
AHEAD OF A LINE OF SHOWERS AND THUNDERSTORMS.

RAIN AMOUNTS TONIGHT AND WEDNESDAY WILL BE 1 TO 3 INCHES AREA
WIDE. ALTHOUGH A WIDESPREAD FLOOD THREAT IS NOT ANTICIPATED...SOME
NUISANCE FLOODING MAY OCCUR IN FLOOD PRONE AND POOR DRAINAGE
AREAS. ADDITIONALLY...LEAF DEBRIS WILL POTENTIALLY HAMPER THE
DRAINAGE AND CAUSE SOME MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SEVERE STORMS WILL BE POSSIBLE GENERALLY ALONG AND SOUTH OF A LINE
FROM DEMOPOLIS...TO PRATTVILLE...TO AUBURN. ISOLATED TORNADOES AND
DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREATS. THE
SEVERE THREAT WILL BEGIN ACROSS SOUTHWEST ALABAMA BETWEEN 5 AND 8
AM...PUSHING EASTWARD TO THE I-65 CORRIDOR AND THE MONTGOMERY AREA
BETWEEN 8 AM AND 11 AM...AND FINALLY IMPACTING SOUTHEAST COUNTIES
BETWEEN 11AM AND 3PM.

NEAR FREEZING CONDITIONS ARE POSSIBLE SUNDAY MORNING AND AGAIN ON
MONDAY MORNING AFTER A STRONG COLD FRONT PUSHES THROUGH CENTRAL
ALABAMA SATURDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Nov 18, 3:19 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 AM CST WED NOV 18 2015

ALZ011>013-022-181015-
PICKENS AL-MARION AL-LAMAR AL-FAYETTE AL-
319 AM CST WED NOV 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PICKENS...WESTERN
FAYETTE...LAMAR AND MARION COUNTIES UNTIL 415 AM CST...

AT 318 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS AND
ISOLATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
TREMONT TO NEAR CRAWFORD...AND MOVING NORTHEAST AT 50 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH LINE OF CONCVECTION.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...WINFIELD...FAYETTE...VERNON...SULLIGENT...MILLPORT...
GUIN...HACKLEBURG...KENNEDY...DETROIT...BELK...BEAVERTON...GU-WIN...
ETHELSVILLE...BLOOMING GROVE...CREWS...LAMAR COUNTY AIRPORT...
ASHCRAFT CORNER...BLUFF AND BEDFORD.

LAT...LON 3432 8818 3431 8780 3354 8784 3338 8829
TIME...MOT...LOC 0918Z 218DEG 42KT 3419 8829 3336 8859

75
Special weather statement, Nov 18, 3:24 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 AM CST WED NOV 18 2015

ALZ022-030-031-181030-
PICKENS AL-GREENE AL-SUMTER AL-
324 AM CST WED NOV 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR PICKENS...NORTHWESTERN SUMTER AND
NORTHWESTERN GREENE COUNTIES UNTIL 430 AM CST...

AT 323 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS AND
ISOLATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
KOLOLA SPRINGS TO 6 MILES NORTHEAST OF BLACKWATER...AND MOVING
NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALICEVILLE...GORDO...REFORM...CARROLLTON...PICKENSVILLE...UNION...
GAINESVILLE...ETHELSVILLE...EMELLE...MCMULLEN...NEW WEST GREENE...
BEVILL LOCK AND DAM...PANOLA...BENEVOLA...MANTUA...JOHNSTON LAKE...
GARDEN...WEST GREENE...GEIGER AND GAINESVILLE LAKE CAMPGROUND.

LAT...LON 3353 8828 3352 8784 3288 8791 3268 8837
TIME...MOT...LOC 0923Z 208DEG 89KT 3361 8840 3266 8858

75
Special weather statement, Nov 18, 4:21 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
421 AM CST WED NOV 18 2015

ALZ011-012-022-030-031-181130-
PICKENS AL-MARION AL-GREENE AL-SUMTER AL-LAMAR AL-
421 AM CST WED NOV 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR PICKENS...LAMAR...NORTHWESTERN
SUMTER...WESTERN MARION AND NORTHWESTERN GREENE COUNTIES UNTIL 530 AM
CST...

AT 421 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF SULLIGENT
TO NEAR PORTERVILLE...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HAMILTON...LIVINGSTON...ALICEVILLE...VERNON...SULLIGENT...REFORM...
MILLPORT...CARROLLTON...PICKENSVILLE...GUIN...KENNEDY...DETROIT...
GAINESVILLE...BEAVERTON...EPES...ETHELSVILLE...EMELLE...MCMULLEN...
BEVILL LOCK AND DAM AND THE UNIVERSITY OF WEST ALABAMA.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 17 AND 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3432 8818 3431 8787 3258 8813 3255 8839
TIME...MOT...LOC 1021Z 215DEG 33KT 3392 8831 3266 8849

19

The radar

The Columbus AFB radar (KGWX), 84 km away, was scanning. The volume nearest the first event began at 10:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pickens

When
November 18, 4:55 AM CST to 5:05 AM CST
Where
Pickens County, 3 mi ENE of Memphis to 1.64 mi SSW of Union Chapel
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.142, -88.250

Numerous trees were uprooted and snapped along a path beginning along County Road 78 northwest of the town of Aliceville, and ending at Franconia Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608525.